West Virginia, 2010

Hail and Damaging Wind in West Virginia, May 14, 2010

May 14, 2010 · NWS RLX · 16 events in 9 counties and zones

Short lines and clusters of thunderstorms formed ahead of a cold front. Large hail occurred from the strongest storms during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Short lines and clusters of thunderstorms formed ahead of a cold front. Large hail occurred from the strongest storms during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 14, 1:54 PM EST, 7 minutes earlier.

Area forecast discussion, May 14, 1:54 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
254 PM EDT FRI MAY 14 2010

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT AS A COLD FRONT
MOVES THROUGH. HIGH PRESSURE OVER THE WEEKEND. LOW PRESSURE WILL
BRING UNSETTLED WEATHER FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
COLD FRONT LIES FROM KCLE TO KCVG AROUND 17Z. THUNDERSTORMS
BREAKING OUT ACROSS KENTUCKY WILL EXPAND NORTHEASTWARD INTO WEST
VIRGINIA BY MID AFTERNOON. LARGE AMOUNT OF CAPE AVAILABLE FOR
CONVECTION TO WORK ON EAST OF OHIO RIVER...COMBINED WITH H7-H5 WINDS
BETWEEN 40 AND 50 KNOTS...AND WET BULB ZERO AROUND 10K FT. POTENTIAL
FOR LARGE HAIL/DAMAGING WINDS IN THUNDERSTORMS THIS
AFTERNOON/EVENING.

FRONT STALLS JUST SOUTH OF THE AREA ON SATURDAY AS DRIER AIRMASS
OVERSPREADS MUCH OF THE CENTRAL AND NORTHERN AREAS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
KEPT SATURDAY NIGHT DRY UNDER THE INFLUENCE OF HIGH PRESSURE
PROVIDING DRY WEATHER AND CALM FLOW.

A LOW PRESSURE SYSTEM MOVES INTO THE OH VALLEY SUNDAY...PUSHING A
WARM FRONT AND ASSOCIATED SHOWER ACTIVITY NORTH ACROSS OUR CWA. AS A
RESULT...EXPECT INCREASE IN MOISTURE AND TEMPERATURES THRU THE
WEEKEND. HAVE INCREASED POPS TO LIKELY SPREADING FROM THE SOUTH
SUNDAY AFTERNOON INTO MONDAY. TRIPLE POINT OF LOW SYSTEM MOVES INTO
THE CWA LATE MONDAY SPREADING CATEGORICAL POPS ACROSS WITH POSSIBLE
HEAVY SHOWERS AND STRONG THUNDERSTORMS. THIS REASONING FOLLOWS A
BLEND OF THE SREF AND THE PREFERRED ECMWF MODEL SOLUTIONS. THE
NAM/GFS LOOK SLOWER/WEAKER WITH THE FRONTS AND QPF FIELDS ATTM.
CATEGORICAL POPS CONTINUES MONDAY NIGHT...MOVING EAST EARLY TUESDAY.
THE ADOPTED SOLUTION IS FASTER THAN HPC TIMING WITH THE FRONTS.

LATEST GUIDANCE SUGGEST UP TO 0.50 INCHES OF QPF THRU SUNDAY NIGHT.
THEN...A WIDESPREAD 1.5 TO OVER 2 INCHES OF QPF IS FORECASTED BY
HPC THRU WED 12Z. THIS WOULD LEAD TO SOME WATER CONCERNS. KEPT
WORDING IN RWS.

USED A BLEND BETWEEN THE BIAS CORRECTED CONSENSUS RAW AND THE ECMWF
FOR LOW TEMPS...AND CLOSER TO THE GMOS FOR HIGHS THRU THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG TERM FORECAST WAS CONSTRUCTED USING A COMBINATION OF THE ECMWF
AND GFS MODELS...BUT LEANED TOWARD THE ECMWF SOLUTION.  IN THE
INITIAL STAGES OF THE PERIOD...THE GFS WAS STILL PUSHING THE SURFACE
LOW TOO FAST AND TOO FAR NORTH.  HOWEVER...THE GFS AND ECMWF
PRECIPITATION ALIGNED WELL WITH THE ECMWF SOLUTION.

PRECIPITATION WILL CONTINUE INTO TUESDAY...WITH A POSSIBILITY OF
THUNDERSTORMS ON TUESDAY AFTERNOON OUT IN FRONT OF THE COLD FRONT.
STRATIFORM PRECIPITATION WILL FOLLOW THE COLD FRONT ON WEDNESDAY.
PRECIPITATION WILL REMAIN IN THE REGION THROUGH FRIDAY AS A
SECONDARY UPPER LEVEL LOW FORMS IN EASTERN OHIO AND TRAVELS THROUGH
WV. NOTE THAT WATER PROBLEMS MAY BECOME A PROBLEM IN THIS PERIOD IF
THE RAIN DOES CONTINUE FOR DAYS ON END.  MORE DETAILS ON POTENTIAL
RAIN PROBLEMS WILL BE DECIDED AS THE PERIOD BECOMES MORE OF A SHORT
TERM FORECAST.  AFTER THE LOW LEVEL PRESSURE SYSTEM MOVES OFF OVER
THE ATLANTIC OCEAN...HIGH PRESSURE WILL BUILD IN OVER THE REGION AND
DRIER CONDITIONS WILL RETURN.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION OVER KENTUCKY WILL INCREASE IN COVERAGE AND INTENSITY
REMAINDER OF THE AFTERNOON AND EVENING MAINLY EAST OF OHIO RIVER.
THUNDERSTORMS MAY EXCEED SEVERE LIMITS. DRIER WEATHER OVERSPREADS
THE REGION LATER TONIGHT AND SATURDAY.

AFTER 18Z SATURDAY...
WIDESPREAD IFR CONDITIONS POSSIBLE MONDAY INTO TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/ARJ/JEM
NEAR TERM...JKF
SHORT TERM...ARJ
LONG TERM...JEM
AVIATION...JKF
Hazardous weather outlook, May 14, 2:10 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
310 AM EDT FRI MAY 14 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
310 AM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM STORMS THAT
DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Charleston,WV radar (KRLX), 84 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mingo

When
May 14, 2:01 PM EST
Where
Mingo County, North Matewan
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -82.150

Hail, Mingo

When
May 14, 2:02 PM EST
Where
Mingo County, 1.08 mi W of Varney
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.670, -82.120

Hail, Mingo

When
May 14, 2:30 PM EST
Where
Mingo County, Gilbert
Measured
1.75 in hail
Reported by
Public
Coordinates
37.620, -81.870

Hail, Wyoming

When
May 14, 2:40 PM EST
Where
Wyoming County, 1.18 mi N of North Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.567, -81.827

Hail, Wyoming

When
May 14, 3:15 PM EST
Where
Wyoming County, Brenton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.600, -81.630

Hail, Wyoming

When
May 14, 3:19 PM EST
Where
Wyoming County, Pineville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.580, -81.530

Hail, Jackson

When
May 14, 3:30 PM EST
Where
Jackson County, Ripley
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -81.700

Hail, Lewis

When
May 14, 3:30 PM EST
Where
Lewis County, Walkersville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.870, -80.450

Hail, Jackson

When
May 14, 3:31 PM EST
Where
Jackson County, Ripley
Measured
1.25 in hail
Reported by
Public
Coordinates
38.820, -81.700

Hail, Jackson

When
May 14, 3:35 PM EST
Where
Jackson County, 1.02 mi SSW of Fair Plain
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.738, -81.691

Thunderstorm Wind, Tyler

When
May 14, 3:45 PM EST
Where
Tyler County, 0.66 mi SW of Frew
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.464, -80.840

Trees were blown down along Route 18.

Hail, Harrison

When
May 14, 4:25 PM EST
Where
Harrison County, Lumberport
Measured
1 in hail
Reported by
Public
Coordinates
39.380, -80.350

Hail, Harrison

When
May 14, 4:28 PM EST
Where
Harrison County, 0.3 mi SSE of Haywood
Measured
1 in hail
Reported by
Public
Coordinates
39.376, -80.348

Hail, Clay

When
May 14, 4:35 PM EST
Where
Clay County, Big Otter
Measured
1.75 in hail
Reported by
Public
Coordinates
38.600, -81.050

Hail, Braxton

When
May 14, 4:45 PM EST
Where
Braxton County, Frametown
Measured
1.75 in hail
Reported by
Public
Coordinates
38.630, -80.870

Hail, Lincoln

When
May 14, 5:11 PM EST
Where
Lincoln County, Alkol
Measured
1.25 in hail
Reported by
Public
Coordinates
38.170, -81.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229183, 229270, 229184, 229257, 229258, 229259, 229260, 229261, 229262, 229263, 229264, 229265, 229266, 229267, 229268, 229269.